Minocycline Pigmentation Following Carbon Dioxide Laser Resurfacing: Treatment With the Q-switched Nd:YAG Laser

April 2015 | Volume 14 | Issue 4 | Case Report | 411 | Copyright © 2015

Eric F. Bernstein MD MSE,a Caroline Koblenzer MD,b and Rosalie Elenitsas MDc

aMain Line Center for Laser Surgery, Ardmore, PA
bFamily Dermatology of Moorestown, Moorestown, NJ
cProfessor, Department of Dermatology, University of Pennsylvania School of Medicine, Philadelphia, PA

Abstract

Minocycline is among the most common drugs to cause drug-induced pigmentation. Dermal deposition of drug metabolites typically occurs in areas of vascular leakage, such as surrounding lower extremity spider veins, within erythema associated with solar elastosis, and in areas of bruising. The skin affected by minocycline pigmentation typically takes on a slate-gray coloring in affected areas. The current patient developed minocycline pigmentation after carbon dioxide laser resurfacing of her upper lip to treat rhytides in the laser-treated area. Laser treatment with the 1,064 nm, Q-switched Nd:YAG laser was able to remove the pigmentation.

J Drugs Dermatol. 2015;14(4):411-414.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

A small number of drugs can rarely result in cutaneous pigmentation,1-8 the most common of which is minocycline.2,4,9-15 Skin affected by minocycline pigmentation typically takes on a slate-gray appearance. Histopathologic examination of skin biopsies taken from affected sites reveals brown and/or black granules in the dermis, both within and outside of dermal macrophages.16,17 Pigment accumulates around dermal blood vessels and in the vicinity of eccrine sweat glands.17 Typically, drug-induced pigmentation occurs in sites of vascular leakage such as in the vicinity of lower extremity spider veins or venous stasis, within facial vessels resulting from sun-damage such as within rosacea, and in sites of bruising or trauma.1,2,4,10,18-20 In addition to cutaneous involvement, other organ systems can be affected such as the thyroid,21-24 blood vessels,25,26 bone,9,27cartilage,9,11,27 and other tissue.28-32 Here we report cutaneous minocycline pigmentation following carbon dioxide laser resurfacing of the upper lip, presenting as presumed melasma or post-inflammatory hyperpigmentation.

REPORT OF A CASE

A 64 year-old woman with Fitzpatrick skin type I presented with a 5-year history of pigmentation on only her upper-lip. She had a history of photodamage as evidenced by rhytides, which were especially deep on her upper lip. The patient had acne since her teenage years and had been on a course of isotretinoin for cystic acne for a period of 6 months, 25 years prior to her presentation to us. She had subsequently been taking minocycline 100 mg daily for 4 years starting 8 years prior to presenting here, and ending 4 years prior to coming to us. She had non-fractionated, carbon dioxide laser resurfacing of only her upper lip approximately 5 years ago, and approximately 2 months later noticed discoloration of her upper lip, which she attributed to sun-exposure. Her dermatologist referred her here for possible laser treatment of the hyperpigmentation of her upper lip, which was thought to be sun-induced melasma or post-inflammatory hyperpigmentation, and which persisted since her laser procedure. Subsequent examination with a cross-polarizing, magnifying headlamp (v600, Syris Scientific, Gray, ME) revealed the pigmentation to be slate-gray in color and located sub-epidermally, consistent with classic drug-induced pigmentation, most commonly observed due to ingestion of minocycline. The patient had been taking minocycline for 3 years prior to her resurfacing procedure and 1 year following it. Upon presentation, the patient reported that the pigment had been stable for approximately 5 years, and involved only the upper lip (Figure 1a). Numerous topical preparations including alpha-hydroxy acids and hydroquinone were applied to the affected area with no improvement. A punch biopsy of the pigmented area was obtained and demonstrated Fontana staining in the epidermis in normal amounts, within some dermal macrophages, and surrounding blood vessels. Some dermal macrophages stained positively for iron (Figure 2a and b). Taken together with the clinical findings, these changes are consistent with drug-induced pigmentation.

After test spots demonstrating immediate pigment whitening upon laser impact, the patient’s entire lip was treated using the 1064 nm, Q-switched neodymium: yttrium, aluminum garnet (Nd:YAG) laser (Con-Bio RevLite SI, Cynosure, Inc., Westford, MA) using a fluence of 6.5 J/cm2 and a beam diameter or 5.0 mm. The laser used in the current study has a setting that selects the maximally available spot size with the

↑ back to top


Related Articles